Kansas, 2015

Flash Flooding and Flooding in Kansas, June 14 to 19, 2015

June 14 to 19, 2015 · NWS ICT · 21 events in 7 counties and zones

A line of storms moved across Central Kansas bringing copious amounts of rain prompting several flood warnings and a few flash flood warnings. Wind gusts of 50 to 70 mph were also noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of storms moved across Central Kansas bringing copious amounts of rain prompting several flood warnings and a few flash flood warnings. Wind gusts of 50 to 70 mph were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 2:28 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 14, 2:28 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUN 14 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT SUN JUN 14 2015

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST
INTERACTING WITH A MOIST/UNSTABLE AIRMASS IN PLACE HAS RESULTED IN
NUMEROUS SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON.
NOT ANTICIPATING WIDESPREAD SEVERE WEATHER GIVEN POOR LAPSE RATES
AND WEAK DEEP LAYER SHEAR...ALTHOUGH THE STRONGEST ACTIVITY WILL
BE CAPABLE OF ISOLATED WET MICROBURSTS AND PEA SIZE HAIL...ALONG
WITH LOCALLY VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN
WELL ABOVE NORMAL PRECIPITABLE WATERS. FURTHERMORE...CANNOT RULE
OUT A BRIEF FUNNEL CLOUD OR WEAK ISOLATED TORNADO GIVEN GOOD LOW-
LEVEL INSTABILITY AND BACKGROUND VORTICITY ASSOCIATED WITH THE
APPROACHING MID/UPPER WAVE. HOWEVER...ANY TORNADO OR FUNNEL CLOUD
WILL BE SHORT- LIVED AND WEAK.

AFTER A LIKELY BREAK THIS EVENING FOR MUCH OF THE AREA...MORE
RAIN/THUNDERSTORMS ARE LIKELY LATER THIS EVENING AND
OVERNIGHT...ESPECIALLY ALONG/WEST OF THE FLINT HILLS...AS DEEP
MOISTURE TRANSPORT COMMENCES AHEAD OF A SECONDARY MID-LEVEL VORT
LOBE...AND A FRONTAL ZONE APPROACHING FROM THE NORTHWEST. PRIMARY
THREAT WILL BE LOCALLY HEAVY RAIN.

SCATTERED RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE A GOOD
LIKELIHOOD ONCE AGAIN MONDAY...ESPECIALLY OVER THE SOUTHEAST
QUARTER OF KS...AS MODEL CONSENSUS SLOWLY LIFTS THE UPPER WAVE
EAST...AND THE FRONTAL ZONE CONTINUES TO SLOWLY SHIFT SOUTH OVER
KS. LOCALLY HEAVY RAIN WILL ONCE AGAIN BY THE PRIMARY THREAT GIVEN
VERY HIGH PRECIPITABLE WATERS...ALTHOUGH CANNOT RULE OUT A STRAY
STRONG/SEVERE STORM DURING THE AFTERNOON...ESPECIALLY IF SOME
SURFACE HEATING CAN MATERIALIZE IN VICINITY OF THE FRONT. NUMEROUS
SHOWERS/THUNDERSTORMS SHOULD CONTINUE OVER SOUTHEAST KS MONDAY
NIGHT IN VICINITY OF THE FRONTAL ZONE.

MODEL CONSENSUS BEGINS TO EXIT PRECIPITATION CHANCES EAST OF THE
AREA BY TUESDAY...ALTHOUGH NAM IS THE SLOWER SOLUTION KEEPING THE
MID-LEVEL TROUGH FURTHER WEST...WHICH WOULD ALLOW PRECIPITATION
CHANCES TO CONTINUE AS FAR WEST AS CENTRAL KS. UNSURE WHICH
SOLUTION TO FOLLOW AT THIS POINT...SO SPLIT THE DIFFERENCE.
ANOTHER FORECAST PROBLEM IS THE POTENTIAL FOR TROPICAL ENERGY
CURRENTLY OVER THE GULF OF MEXICO TO PROGRESS
NORTH/NORTHEAST...RESULTING IN POSSIBLE ADDITIONAL HEAVY RAIN OVER
FAR SOUTHEAST KS ANYTIME LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. MODEL CONSENSUS IS POOR AT THIS TIME SURROUNDING THIS
SCENARIO.

ALL-IN-ALL...GIVEN UNCERTAINTIES ON HOW WIDESPREAD THE HEAVY
RAINFALL WILL BE OVER THE NEXT SEVERAL DAYS...WILL HOLD OFF ON ANY
FLOOD WATCH ISSUANCES AT THIS POINT...ALTHOUGH IT'S CONCEIVABLE
LATER SHIFTS MAY NEED TO CONTEMPLATE THIS.

ADK

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 319 PM CDT SUN JUN 14 2015

PERSISTENT MID-LEVEL TROUGH ACROSS THE HEARTLAND SHOULD FINALLY
GET SHUNTED EAST OF THE REGION BY THURSDAY/THURSDAY NIGHT...WHICH
SHOULD END THE WIDESPREAD PRECIPITATION CHANCES. INCREASING
SOUTHERLY FLOW...BUILDING THICKNESS AND MORE SUN THAN CLOUDS WILL
ALLOW FOR A WARMING TREND INTO THE 90S FOR MANY AREAS BY LATE WEEK
AND THROUGH THE WEEKEND. POSSIBILITY FOR ANOTHER COLD FRONT TO
APPROACH THE REGION FROM THE NORTHWEST SATURDAY-
SUNDAY...RESULTING IN STORM CHANCES POSSIBLY RE-ENTERING THE
FORECAST FROM THE NORTH.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1207 AM CDT SUN JUN 14 2015

A WIDE VARIETY OF WEATHER WILL MOVE ACROSS THE FORECAST AREA OVER
THE NEXT 24 HOURS. CIGS WILL VARY FROM VFR TO IFR WITH
INTERMITTENT INSTABILITY SHOWERS AND THUNDERSTORMS. LOWER CIGS
WILL WILL GENERALLY OCCUR FROM AN 08 TO 13Z TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  81  68  81 /  70  60  60  40
HUTCHINSON      68  79  65  81 /  70  60  50  30
NEWTON          68  79  66  80 /  70  70  50  40
ELDORADO        68  80  67  79 /  70  70  60  50
WINFIELD-KWLD   69  81  68  81 /  70  60  60  50
RUSSELL         66  79  64  81 /  50  50  20  20
GREAT BEND      65  79  64  81 /  60  50  20  20
SALINA          68  78  66  80 /  70  70  30  30
MCPHERSON       68  79  65  81 /  70  60  40  30
COFFEYVILLE     71  83  69  81 /  70  70  70  70
CHANUTE         70  82  68  79 /  70  70  70  60
IOLA            70  81  68  79 /  70  70  70  60
PARSONS-KPPF    71  82  69  81 /  70  70  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 4:03 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT SUN JUN 14 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MORE THUNDERSTORMS WILL OCCUR ACROSS THE REGION...A FEW OF WHICH
MAY PRODUCE HEAVY RAINS...SMALL HAIL...AND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH MID-WEEK. THE
GREATEST THUNDERSTORM CHANCES WOULD OCCUR FROM MONDAY THROUGH
TUESDAY. ALTHOUGH THE THUNDERSTORMS MAY BE SEVERE WITH HAIL AROUND
QUARTER-SIZED AND WINDS AROUND 60 MPH...THE GREATEST THREAT WOULD
ONCE AGAIN BE HEAVY RAINS THAT MAY CAUSE FLOODING. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Jun 14, 2:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN JUN 14 2015

KSZ068-142100-
HARVEY KS-
329 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HARVEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NORTH NEWTON...MOVING NORTH AT
  30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...WALTON AND NEWTON
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3817 9753 3817 9722 3801 9727 3799 9753
TIME...MOT...LOC 2028Z 188DEG 25KT 3812 9737

HOWERTON
Special weather statement, Jun 14, 2:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN JUN 14 2015

KSZ051-052-142115-
MCPHERSON KS-MARION KS-
337 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER HESSTON...MOVING NORTH AT 20
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...MOUNDRIDGE...GALVA...CANTON...GOESSEL...LEHIGH AND
  MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3847 9702 3817 9718 3817 9758 3849 9759
TIME...MOT...LOC 2035Z 178DEG 18KT 3814 9739

HOWERTON

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 6 flash flood, 5 flood, 1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
June 14, 2:45 PM CST to 2:46 PM CST
Where
Marion County, 1.76 mi NW of Goessel
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.270, -97.370

Flood, McPherson

When
June 14, 3:00 PM CST to June 15, 2:00 AM CST
Where
McPherson County, 4.62 mi NNW of Galva to 4.94 mi NW of Moundridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.443, -97.559

Nuisance flooding was noted at many low water crossings in the eastern half of the county.

Funnel Cloud, Marion

When
June 14, 5:30 PM CST to 5:31 PM CST
Where
Marion County, 5.13 mi NE of Marion Res
Reported by
Public
Coordinates
38.430, -97.060

A picture of a funnel cloud was sent via Twitter. The image was relayed by KWCH Channel 12.

Thunderstorm Wind, Marion

When
June 14, 5:38 PM CST to 5:39 PM CST
Where
Marion County, 0.4 mi SW of Durham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.475, -97.225

Reported by a trained spotter.

Flood, Reno

When
June 14, 10:15 PM CST to June 15, 12:30 AM CST
Where
Reno County, 3.1 mi SSE of Nickerson to 2.8 mi NNE of Partridge
Cause
Heavy Rain
Reported by
Public
Coordinates
38.107, -98.065

Minor street flooding was reported via social media.

Flood, Harvey

When
June 15, 12:30 AM CST to 7:30 AM CST
Where
Harvey County, 8.15 mi N of Burrton to 8.45 mi S of Burrton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.138, -97.670

Several low water crossings across the county have made travel a nuisance.

Flash Flood, Harvey

When
June 15, 12:45 AM CST to 1:45 AM CST
Where
Harvey County, 1.82 mi W of North Newton to 2.18 mi SW of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.069, -97.383

Several roads had to be barricaded across the city due to high water. Travel on the roads is impossible and dangerous.

Heavy Rain, Marion

When
June 15, 1:25 AM CST
Where
Marion County, 0.88 mi NW of Durham
Reported by
Law Enforcement
Coordinates
38.490, -97.230

A measured rain amount.

Flash Flood, Marion

When
June 15, 1:25 AM CST to 1:58 AM CST
Where
Marion County, 2.61 mi W of Hillsboro to 2.16 mi W of Hillsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.357, -97.247

Water was reported over the bridge.

Heavy Rain, Harvey

When
June 15, 1:47 AM CST
Where
Harvey County, 5.76 mi SSW of Newton Arpt
Reported by
Trained Spotter
Coordinates
37.970, -97.310

Rain accumulation reported by trained spotter.

Heavy Rain, Harvey

When
June 15, 2:19 AM CST
Where
Harvey County, 0.88 mi SE of Newton
Reported by
Mesonet
Coordinates
38.040, -97.340

Reported at the Newton airport.

Flash Flood, Marion

When
June 15, 2:37 AM CST to 4:00 AM CST
Where
Marion County, 2.55 mi WNW of Peabody to 1.28 mi WSW of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.182, -97.144

A car was washed off the 60th road just west of Peabody.

Flash Flood, Harvey

When
June 15, 2:43 AM CST to 7:00 AM CST
Where
Harvey County, 0.39 mi NNW of Sedgwick to 0.35 mi ENE of Sedgwick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.925, -97.434

Several streets in Sedgwick have become covered by water and barricades have been put in place. Other county roads in the area are also covered with water.

Flash Flood, Sedgwick

When
June 15, 3:04 AM CST to 10:00 AM CST
Where
Sedgwick County, 2.64 mi SE of Andale to 2.89 mi SE of Andale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.770, -97.600

The intersection was completely covered and impassable. Barricades have been put in place due to the dangerous conditions.

Heavy Rain, Sedgwick

When
June 15, 4:38 AM CST
Where
Sedgwick County, 4.96 mi E of Bentley
Reported by
Mesonet
Coordinates
37.890, -97.430

Heavy Rain, Marion

When
June 15, 5:09 AM CST
Where
Marion County, 1.76 mi NW of Goessel
Reported by
COOP Observer
Coordinates
38.270, -97.370

The observer reported 4.39 inches of rain the previous 24 hours.

Flash Flood, Sedgwick

When
June 15, 6:30 AM CST to 10:00 AM CST
Where
Sedgwick County, 1.35 mi N of Goddard to 2.24 mi N of Goddard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.689, -97.584

The intersection at 13th street was completely under water and dangerous. Barricades are in place.

Flood, Marion

When
June 15, 7:07 AM CST to June 16, 1:00 AM CST
Where
Marion County, 5.42 mi NNW of Durham to 1.73 mi W of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.547, -97.272

Wide spread low water crossing are covered with water and causing minor inconveniences to travel.

Flood, Montgomery

When
June 15, 7:21 PM CST to 11:30 PM CST
Where
Montgomery County, 0.61 mi SW of Caney to 2.94 mi NW of Havana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.013, -95.957

Several low water crossings had water covering them causing problems for travel.

Heavy Rain, Labette

When
June 18, 1:49 PM CST
Where
Labette County, 0.55 mi W of Oswego
Reported by
Law Enforcement
Coordinates
37.170, -95.110

The Emergency Manager reported 3.5 inches of rain in one and a half hours.

Heavy Rain, Labette

When
June 19, 6:00 AM CST
Where
Labette County, 0.88 mi NW of Oswego
Reported by
COOP Observer
Coordinates
37.180, -95.110

The Cooperative observer measured 4.4 inches of rain the previous 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580016, 580017, 580012, 580013, 580019, 580001, 580002, 580014, 580015, 579998, 579999, 580009, 579997, 580022, 580025, 580010, 580024, 580008, 580018, 580007, 580003.